201504_ChevronPSE_v03_preprint.pdf (3.34 MB)
Download file

Parabolized stability analysis of jets from serrated nozzles

Download (3.34 MB)
journal contribution
posted on 03.02.2016, 12:03 by Aniruddha Sinha, Kristjan Gudmundsson, Hao XiaHao Xia, Tim Colonius
We study the viscous spatial linear stability characteristics of the time-averaged flow in turbulent subsonic jets issuing from serrated (chevroned) nozzles, and compare them to analogous round jet results. Linear parabolized stability equations (PSE) are used in the calculations to account for the non-parallel base flow. By exploiting the symmetries of the mean flow due to the regular arrangement of serrations, we obtain a series of coupled two-dimensional PSE problems from the original three-dimensional problem. This reduces the solution cost and manifests the symmetries of the stability modes. In the parallel-flow linear stability theory (LST) calculations that are performed near the nozzle to initiate the PSE, we find that the serrated nozzle reduces the growth rates of the most unstable eigenmodes of the jet, but their phase speeds are approximately similar. We obtain encouraging validation of our linear PSE instability wave results vis-à-vis near-field hydrodynamic pressure data acquired on a phased microphone array in experiments, after filtering the latter with proper orthogonal decomposition (POD) to extract the energetically dominant coherent part. Additionally, a large-eddy simulation database of the same serrated jet is investigated, and its POD-filtered pressure field is found to compare favourably with the corresponding PSE solution within the jet plume. We conclude that the coherent hydrodynamic pressure fluctuations of jets from both round and serrated nozzles are reasonably consistent with the linear instability modes of the turbulent mean flow.

History

School

  • Aeronautical, Automotive, Chemical and Materials Engineering

Department

  • Aeronautical and Automotive Engineering

Published in

Journal of Fluid Mechanics

Volume

789

Pages

33 - 63

Citation

SINHA, A. ... et al, 2016. Parabolized stability analysis of jets from serrated nozzles. Journal of Fluid Mechanics, 789, pp.33-63

Publisher

© Cambridge University Press (CUP)

Version

AM (Accepted Manuscript)

Publisher statement

This work is made available according to the conditions of the Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) licence. Full details of this licence are available at: https://creativecommons.org/licenses/by-nc-nd/4.0/

Publication date

2016-01-15

Notes

This paper was accepted for publication in the journal Journal of Fluid Mechanics and the definitive published version is available at http://dx.doi.org/10.1017/jfm.2015.719

ISSN

0022-1120

eISSN

1469-7645

Language

en

Usage metrics

Keywords

Exports